| Model Number |
400SMTSFT0510 |
| Medical Device Problem Code |
Failure to Advance (2524)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
06/15/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2021-01542, 3005168196-2021-01544.
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a carotid cavernous fistula (ccf) using penumbra smart coils (smart coil), a ruby coil lp, a packing coil lp, a benchmark bmx96 access system (benchmark max) and a non-penumbra microcatheter.During the procedure, the physician placed a benchmark max in the right jugular vein.The physician then placed two smart coils into the carotid cavernous sinus using the microcatheter.Afterwards, a ruby coil lp and a smart coil would not advance at all within their respective introducer sheaths; therefore, the ruby coil lp and the smart coil were removed.Next, the physician experienced resistance while advancing approximately ten centimeters of a packing coil lp through the distal end of the microcatheter.Subsequently, while attempting to retract the packing coil lp, the physician experienced resistance and heard a popping sound.The physician then removed the pusher assembly of the packing coil lp and noticed the coil broke and unraveled.Afterwards, the microcatheter was removed and it was noticed that the coil was hanging from the hub of the microcatheter.Subsequently, while the physician attempted to pull on the coil, it was noticed that the previously placed coil mass was also moving, and the packing coil lp would not move in the carotid cavernous sinus.Consequently, the physician flushed the coil into the jugular vein.Angiographic runs indicated that the fistula embolized with the two smart coils that were previously placed.The coil did not appear to be restricting flow in the jugular vein.The procedure ended at this point.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report 3005168196-2021-01543.1.Section b.Box 5.Describe event or problem this report is associated with mfr report numbers: 1.3005168196-2021-01542.2.3005168196-2021-01544, h3 other text : placeholder.
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a carotid cavernous fistula (ccf) using penumbra smart coils (smart coil), a ruby coil lp, a packing coil lp, a benchmark bmx96 access system (benchmark max) and a non-penumbra microcatheter.During the procedure, the physician placed a benchmark max in the right jugular vein.The physician then placed two smart coils into the carotid cavernous sinus using the microcatheter.Afterwards, a ruby coil lp and a smart coil would not advance at all within their respective introducer sheaths; therefore, the ruby coil lp and the smart coil were removed.Next, the physician experienced resistance while advancing approximately ten centimeters of a packing coil lp through the distal end of the microcatheter.Subsequently, while attempting to retract the packing coil lp, the physician experienced resistance and heard a popping sound.The physician then removed the pusher assembly of the packing coil lp and noticed the coil broke and unraveled.Afterwards, the microcatheter was removed and it was noticed that the remaining coil was hanging from the hub of the benchmark max.Subsequently, while the physician attempted to pull on the coil, it was noticed that the previously placed coil mass was also moving, and the packing coil lp would not move in the carotid cavernous sinus.Consequently, the physician flushed the coil into the jugular vein.Angiographic runs indicated that the fistula embolized with the two smart coils that were previously placed.The coil did not appear to be restricting flow in the jugular vein.The procedure ended at this point.There was no report of an adverse effect to the patient.